Alert archive / Texas / Flash Flood Warnings in 2019
Flash Flood Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 2, 2019, 8:25 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2019, 8:25 PM CDT (01:25 UTC)
- Expired
- May 2, 2019, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 168 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
658 WGUS54 KMAF 030125 FFWMAF TXC371-030430- /O.NEW.KMAF.FF.W.0008.190503T0125Z-190503T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 825 PM CDT Thu May 2 2019 The National Weather Service in Midland has issued a * Flash Flood Warning for... Central Pecos County in southwestern Texas... * Until 1130 PM CDT. * At 823 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. One to two inches of rain have fallen. US 285 is the most vulnerable roadway in the Warning. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of central Pecos County. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3057 10251 3042 10250 3040 10291 3049 10284 $$ 87
2 follow-up statements
479 WGUS74 KMAF 030156 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 856 PM CDT Thu May 2 2019 TXC371-030430- /O.CON.KMAF.FF.W.0008.000000T0000Z-190503T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pecos TX- 856 PM CDT Thu May 2 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR CENTRAL PECOS COUNTY... At 855 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. One and a half to three inches of rain have fallen. Flash flooding is expected to begin shortly, or is already occurring. Flash flooding will remain over mainly rural areas of central Pecos County. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3057 10251 3042 10250 3040 10291 3049 10284 $$ 87
366 WGUS74 KMAF 030244 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 944 PM CDT Thu May 2 2019 TXC371-030430- /O.CON.KMAF.FF.W.0008.000000T0000Z-190503T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pecos TX- 944 PM CDT Thu May 2 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR CENTRAL PECOS COUNTY... At 942 PM CDT, Doppler radar indicated thunderstorms have begun to diminish across the warned area, but heavy rainfall for several hours prior has already led to Flash flooding around and west of US 285. Waters will be slow to recede given the excessive rainfall over the area. Flash flooding will remain over mainly rural areas of central Pecos County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3057 10251 3042 10250 3040 10291 3049 10284 $$ 87
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 2, 7:14 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 2, 7:14 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX 714 PM CDT Thu May 2 2019 .UPDATE... Severe thunderstorm watch #120 no longer in effect and #123 is now in effect for Pecos, Brewster and Terrell Counties til 2 AM CDT. && .DISCUSSION... Focus for storm development is in Lower Trans Pecos INVOF cold and farther s near the Big Bend where moist unstable conditions reside ahead of the front. We opted to lower PoPs some farther north and west across the PB. && .PREV DISCUSSION... /issued 553 PM CDT Thu May 2 2019/ DISCUSSION... See aviation discussion below. AVIATION... Mainly east to southeast winds are expected through the TAF period with prevailing or tempo MVFR ceilings expected to develop tonight at HOB, KINK, KMAF and continue into mid Friday morning. Widely scattered thunderstorms are expected across mainly through the period but confidence was not high enough to include at any terminal at this time. Will continue to monitor. 12 PREV DISCUSSION... /issued 304 PM CDT Thu May 2 2019/ DISCUSSION... Current sfc obs show the well advertised cold front moving south through the CWA. Progression has slowed over the last couple hours and it currently extends over the far southeast Permian Basin through the Lower Trans Pecos. There is also a sfc dryline that extends roughly from the Davis/Glass Mtns toward the SSW into Presidio County. The main focus for convection this afternoon into early tonight will be across the Lower Trans Pecos, Stockton Plateau, and Big Bend areas where a Severe Thunderstorm Watch is in effect until 7PM CDT. CAPE values here are in excess of 3000 J/KG with effective shear 40-50 kts, and 0-3 km lapse rates of 7-8 deg C/km. The main threats will be very large hail, damaging wind gusts, and maybe a tornado along the frontal boundary. Storms should begin to weaken after sunset, but kept severe in grids through 03Z in case convection continues for a few more hours. Short-term models show veering sfc winds by early tomorrow as a 500 mb sw trough moves across the forecast area. Included likely PoPs over the south and eastern portions of the CWA where 12K NAM and NAM NEST show a cluster of showers and storms will progress from W to E throughout the day. High temps will remain cooler over the north and eastern zones. Another front will arrive sometime tomorrow evening, although timing is still in question. GFS is slower on frontal progression while NAM and ECMWF is much quicker. Showers and storms are possible along the frontal boundary late tomorrow night into Saturday morning. Temperatures should rebound a bit on Saturday as the sfc front lifts out of the region. Warmer temperatures will return Sunday into mid next week as sfc winds become more southerly. There will be a chance of t-storms along the dryline each day as rich moisture continues to advect into the CWA ahead of an approaching upper low. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 60 75 56 77 / 30 60 30 10 Carlsbad 58 85 55 83 / 20 30 10 20 Dryden 65 83 61 83 / 60 70 30 20 Fort Stockton 62 81 57 83 / 40 60 20 20 Guadalupe Pass 59 79 52 81 / 10 20 10 10 Hobbs 56 76 51 78 / 20 40 20 20 Marfa 50 82 45 83 / 20 30 10 20 Midland Intl Airport 60 79 55 80 / 30 60 20 20 Odessa 60 79 56 80 / 30 60 20 20 Wink 60 83 57 83 / 30 50 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 2, 2:38 PM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 238 PM CDT Thu May 2 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 238 PM CDT Thu May 2 2019 /138 PM MDT Thu May 2 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening, especially south of I-20, and across the far southeastern Permian Basin, Lower Trans Pecos, and Big Bend Area. Large to very large hail, damaging winds, and an isolated tornado are all possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible the next few days, especially across the Permian Basin and Lower Trans Pecos. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 2, 6:09 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
609 PM CDT Thu May 2 2019
TXZ276-279-282-022345-
Central Brewster County TX-Lower Brewster County TX-Marfa Plateau TX-
609 PM CDT Thu May 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 645 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Terlingua, or 25 miles north of Lajitas, moving
east at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Texas.
LAT...LON 2939 10379 2939 10381 2972 10391 2973 10390
2973 10391 2988 10348 2955 10327 2934 10379
TIME...MOT...LOC 2308Z 239DEG 49KT 2962 10369
12Special weather statement, May 2, 6:16 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT Thu May 2 2019
TXZ075-082-022345-
Pecos TX-Terrell TX-
616 PM CDT Thu May 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND
NORTHWESTERN TERRELL COUNTIES UNTIL 645 PM CDT...
At 614 PM CDT, Doppler radar was tracking strong thunderstorms
developing 5 miles south of Bakersfield. The storms were nearly
stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Bakersfield.
This includes Interstate 10 between mile markers 290 and 318.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Texas.
LAT...LON 3015 10232 3049 10288 3101 10226 3097 10202
3075 10194 3060 10197
TIME...MOT...LOC 2314Z 239DEG 49KT 3081 10218
12Special weather statement, May 2, 7:07 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
707 PM CDT Thu May 2 2019
TXZ279-030045-
Central Brewster County TX-
707 PM CDT Thu May 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 745 PM CDT...
At 706 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Terlingua, or 24 miles northeast of Lajitas, moving
east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Big Bend National Park, Terlingua Ranch Airport and Terlingua Ranch
Lodge.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Texas.
LAT...LON 2944 10357 2945 10357 2945 10361 2949 10363
2948 10364 2947 10363 2946 10363 2947 10368
2965 10363 2965 10329 2957 10331 2956 10333
2955 10331 2938 10335
TIME...MOT...LOC 0006Z 282DEG 14KT 2954 10354
HCLocal storm report, May 2, 7:30 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
730 PM CDT THU MAY 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 37 SE FORT STOCKTON 30.51N 102.45W
05/02/2019 E1.00 INCH Pecos TX TRAINED SPOTTER
&&
GREGORY.MURDOCHSpecial weather statement, May 2, 7:36 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
736 PM CDT Thu May 2 2019
TXZ082-030115-
Terrell TX-
736 PM CDT Thu May 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TERRELL COUNTY
UNTIL 815 PM CDT...
At 735 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Dryden, moving north at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of extreme south
central Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Texas.
LAT...LON 2980 10214 2985 10219 2984 10220 2985 10224
2986 10225 2985 10226 2987 10227 2986 10228
2994 10234 2997 10226 2999 10212 2998 10204
2993 10199 2979 10192 2980 10196 2982 10197
2980 10199 2980 10204 2979 10205
TIME...MOT...LOC 0035Z 240DEG 48KT 2985 10217
12Local storm report, May 2, 8:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
820 PM CDT THU MAY 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL DRYDEN 30.05N 102.12W
05/02/2019 E1.00 INCH TERRELL TX PUBLIC
&&
GREGORY.MURDOCHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:07 PM CDT | Special Weather Statement | MAF | Brewster | 38 min |
| May 2, 7:18 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 42 min |
| May 2, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 58 min |
| May 2, 7:36 PM CDT | Special Weather Statement | MAF | Terrell | 39 min |
| May 2, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 51 min |
| May 2, 7:57 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| May 2, 7:58 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 62 min |
| May 2, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 59 min |
| May 2, 8:46 PM CDT | Special Weather Statement | MAF | Terrell | 29 min |
| May 2, 9:20 PM CDT | Special Weather Statement | MAF | Terrell | 25 min |
| May 2, 9:28 PM CDT | Areal Flood Advisory | MAF | Terrell | 3 hr |
| May 2, 9:34 PM CDT | Special Weather Statement | MAF | Terrell | 26 min |
| May 2, 9:51 PM CDT | Special Weather Statement | MAF | Terrell | 24 min |
| May 2, 10:05 PM CDT | Special Weather Statement | MAF | Terrell | 25 min |
| May 2, 10:17 PM CDT | Special Weather Statement | MAF | Terrell | 28 min |
| May 2, 10:48 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| May 3, 1:02 PM CDT | Special Weather Statement | MAF | Pecos | 43 min |
| May 3, 1:16 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 59 min |
| May 3, 3:07 PM CDT | Special Weather Statement | MAF | Winkler | 23 min |
| May 3, 3:29 PM CDT | Special Weather Statement | MAF | Gaines | 31 min |
| May 3, 3:30 PM CDT | Special Weather Statement | MAF | Ward | 45 min |
| May 3, 3:39 PM CDT | Special Weather Statement | MAF | Ector | 36 min |
| May 3, 3:44 PM CDT | Special Weather Statement | MAF | Cochran | 16 min |
| May 3, 3:48 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 42 min |
| May 3, 3:59 PM CDT | Special Weather Statement | MAF | Gaines | 31 min |
| May 3, 4:13 PM CDT | Special Weather Statement | MAF | Ward | 47 min |
| May 3, 4:19 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 56 min |
| May 3, 4:28 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 47 min |
| May 3, 4:34 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward, Winkler | 56 min |
| May 3, 4:37 PM CDT | Tornado Warning | MAF | Ector, Winkler | 23 min |
| May 3, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Ward | 45 min |
| May 3, 5:33 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 41 min |
| May 3, 6:08 PM CDT | Special Weather Statement | MAF | Martin | 37 min |
| May 3, 6:10 PM CDT | Special Weather Statement | MAF | Borden | 35 min |
| May 3, 6:15 PM CDT | Special Weather Statement | MAF | Glasscock | 45 min |
| May 3, 6:17 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 33 min |
| May 3, 6:29 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 32 min |
| May 3, 6:47 PM CDT | Special Weather Statement | MAF | Gaines | 28 min |
| May 3, 6:49 PM CDT | Special Weather Statement | MAF | Howard | 26 min |
Nearby
Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.